ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

November 13, 2002

  • Face it! Intimidation presents serious safety issues
  • Use metric weight to express liquid doses
    A patient was overdosed with morphine liquid prescribed by volume. No one ever checked the concentration!
  • Please be sure to complete important survey on error reporting programs!
  • 2002 Donabedian Award goes to ISMP's Smetzer
    We are very proud of ISMP's Vice President, Judy Smetzer, RN, BSN, who was presented the Avedis Donabedian Award yesterday in Philadelphia. The award, given by the American Public Health Association, honors an individual whose work has contributed to healthcare quality measurement, assurance, and improvement - fields to which Dr. Donabedian is well renowned. Previous awardees include Drs. Lucian Leape, Don Berwick, and Lisa Iezzoni. Judy was honored for her pioneering contributions in understanding and preventing medication errors. In one of her investigations, she meticulously uncovered over fifty system defects behind a fatal error involving IV administration of penicillin G benzathine, thereby helping to exonerate the "Denver Nurses" who were prosecuted for their role in the error. This investigation is a classic article in medical literature. In accepting the award, Judy presented Paradigms of Safety Worth Replicating.
  • Safety Briefs
    • "Up arrow" symbol leads to potentially dangerous medication error
    • Verbal order for concentrated furosemide IV infusion fails to specify dose in mg, allowing serious medication error.
    • Congratulations to Paddock Pharmaceuticals for changing the name of FIV-ASA suppositories to prevent medication errors.
    • A nurse mistook a standard tuberculin syringe for an insulin syringe and gave a patient 50 units of insulin instead of the prescribed 5 units. Sounds unlikely, doesn't it? Well, the hospital had recently switched from Becton Dickinson syringes to VanishPoint syringes (from Retractable Technologies) before all nurses could be alerted. The VanishPoint tuberculin syringe is packaged in a white wrapper with black and orange print, and the syringe has an orange plunger tip (see photos on our website). Most nurses associate the color orange with insulin syringes. In this case, the new tuberculin and insulin syringes were accidentally mixed together in a drawer. The stocking error was caused by the similarities between the outer boxes that hold the insulin syringes and tuberculin syringes. When the nurse selected the syringe from its usual storage area, she saw the orange color on the plunger tip of the tuberculin syringe and thought it was an insulin syringe. To make matters worse, naked decimal points (e.g., .1, .2) are used to represent the gradations on the syringe (and 1.0 is used to represent 1 mL). Since the nurse thought she was using an insulin syringe, she failed to notice the decimal point and thought the ".5" mL marker represented 5 units. While mix-ups between a 3 mL syringe and an insulin syringe are less likely, the 3 mL VanishPoint syringes with a 25 gauge needle use an orange color code on the syringe cap and wrapper. If you're using VanishPoint syringes, please alert nurses to this problem. Also evaluate whether tuberculin syringes are needed in patient care units. Except in pediatric units, the syringes often are used primarily for skin tests or small subcutaneous doses that could be dispensed in a syringe from the pharmacy. Tuberculin syringes also may be used inappropriately as an oral syringe. It's also helpful to store insulin syringes separately from all other syringes, perhaps near the refrigerator where insulin is stored. We have contacted the manufacturer about the problem. It may be safer to avoid using this brand of tuberculin syringe until changes are made.




    • Is asking a patient to return a misdispensed prescription an attempt to hide evidence or is it a safety practice?

November 27 , 2002

  • Watch out for this turkey - Complacency
  • Proliferation of insulin combination products increases opportunity for errors
  • Hazard Alert! - The availability of certain newer needleless IV system connection ports makes it possible to actuate the valve of these connectors with an oral syringe and inject fluid into an IV line.
  • Safety Briefs
    • ISMP heard of an error that quite possibly led to lidocaine toxicity due to an excessive amount of the product injected into the patient's knee joints.
    • A hospital just reported two errors where a physician erroneously prescribed "H. Flu vaccine" when Haemophilus b Conjugate vaccine was actually needed.
    • The New England Journal of Medicine recently carried a Health Policy Report on reporting adverse events (Leape LL. Patient safety. Reporting of adverse events. N Engl J Med 2002; 347:1633-1638) which supports specialty-based or system-based reporting programs such as the Medication Errors Reporting Program (USP-ISMP).
    • The Institute for Safe Medication Practices (ISMP), ISMP Canada, and the ASHP Center on Patient Safety will host a breakfast at the ASHP Midyear Clinical Meeting for international attendees who want to improve medication safety in their country through a voluntary medication-error reporting program. This event will be held on December 10, 7:30-9:00 a.m., in the Cobb Room at the Atlanta Hilton. Please contact Mike Cohen of ISMP United States or David U of ISMP Canada by December 6th if you would like to attend.
    • Please note: The December 11th issue will be postponed until December 18th to allow ISMP staff to attend the ASHP Midyear Clinical Meeting. If you are attending, stop by our booth (#755) in the exhibit hall to say hello.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP